Carlie Cerne, DO, Sarah Ordway, MD, Anita Bhushan, MD
Walter Reed National Military Medical Center, Bethesda, MD
Introduction: Diarrhea is a frequent and well-recognized adverse effect of checkpoint inhibitor therapy, occurring in up to 30% of patients. Management depends on the severity of the symptoms and endoscopic investigation should not delay treatment. We report a case of a patient with metastatic melanoma who developed severe checkpoint inhibitor-induced colitis responsive to one dose of infliximab, and did not require flexible sigmoidoscopy.
Case Description/Methods: A 46-year-old male with metastatic melanoma on Ipilumumab and Pembrolizumab developed diarrhea after his third infusion. He presented to the emergency room with two weeks of 6-7 watery bowel movements daily, nocturnal stools, cramping abdominal pain and nausea. He denied melena, hematochezia or tenesmus. He denied other medical conditions, recent travel, frequent NSAID or recent antibiotic use. His vital signs were normal; physical exam was notable for generalized abdominal tenderness without peritoneal signs. Labs were notable for WBC 9.4 x109/L, hemoglobin 13.8 g/dL, CRP 1.39 mg/L, and negative HIV-1/2 Ag/Ab screen, C. difficile PCR, stool culture, ova and parasites, Entamoeba histolytica Ag, CMV IgM, and Quantiferon Gold. CT of the abdomen and pelvis with IV contrast showed increased attenuation of the colonic mucosa from the transverse colon to the rectum, compatible with colitis. He received IV methylprednisolone and maximum dose loperamide with no improvement after 3 days. He was diagnosed with presumed checkpoint inhibitor-induced grade 3 toxicity colitis for which he received one dose of infliximab IV 5mg/kg. His symptoms rapidly improved within 24 hours and he was discharged on a steroid taper. Due to his rapid improvement, a previously planned flexible sigmoidoscopy was not performed.
Discussion: Gastroenterologists are becoming increasingly familiar with colitis as an adverse effect of checkpoint inhibitors. About 1% of patients with severe disease require treatment with immunosuppressive medications such as infliximab. Endoscopic evaluation is recommended for severe or persistent disease to confirm the diagnosis. Our patient suffered from severe colitis which resolved with one dose of infliximab and steroid taper. We propose that when clinical presentation is consistent with severe checkpoint inhibitor-induced colitis and thorough infectious work up is negative, flexible sigmoidoscopy should not delay treatment and may not be necessary prior to treatment with infliximab.
Citation: Carlie Cerne, DO, Sarah Ordway, MD, Anita Bhushan, MD. P2002 - TO FLEX OR NOT TO FLEX? A CASE OF IMMUNE CHECKPOINT INHIBITOR-INDUCED COLITIS. Program No. P2002. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.